Advertisement

  What To Do When You Give the Wrong Insulin Dose

Overview

 
You just realized that you gave the wrong insulin dose and you don't know what to do. First, don't worry and don't panic. Giving the wrong dose happens to almost everyone who uses insulin at least once. (See our poll on this subject.) Be sure to tell somebody else (family member, or trusted neighbor) that you've given the wrong dose, and what they should do to help you. If you live alone, call your diabetes team for advice.

Notice:
The following discussion assumes two injections of insulin daily, which is one of many insulin program that are available. People on other programs, such as use of an insulin pump or MDI (multiple daily injections), may not benefit from this discussion.

What To Do When You Give the Wrong Insulin Dose
When You Are On a Two-Shot Per Day Regimen
You Gave   What Can Happen   What To Do
Gave the evening dose in the morning   You probably didn't give enough insulin, since morning doses are usually larger than evening doses.

Blood sugars can be higher than usual until the next insulin injection.
  If you realize the mistake soon after the shot, give yourself the remaining insulin from the morning dose.

If you realize the mistake mid-morning or later, you should treat any resulting high blood sugars as you normally would.

If you have questions, call your diabetes team.
Gave the morning dose in the evening

This is more serious and always requires action.
  You probably gave too much insulin, since morning doses are usually larger than evening doses.

Blood sugars can be much lower all through the night and even into the next morning.
  Test blood sugars often throughout the night, at least every two hours. Give plenty of food throughout the night if blood sugars are running low.

Remember, the extra insulin needs extra food to prevent low blood sugar. Give extra food at dinner and extra food for the bedtime snack.

This is a good time to have a treat, such as an ice cream sundae or special dessert. Take advantage of the need for extra carbohydrates!

If you have questions, call your diabetes team.

Adapted from What to Do: I Gave the Wrong Dose of Insulin from the Texas Children's Hospital.



Not Helpful  1 2 3 4 5  Very Helpful                  E-mail Page     Print Format     Donate
  Return to Top

URL: http://www.diabetes123.com/d_0n_116.htm
Last Updated: Fri Apr 01 17:47:12 2005
Copyright © 1995-2006 Diabetes123 and Children with Diabetes. ALL RIGHTS RESERVED.
Terms of Service. Comments and Feedback. Disclaimer. Privacy statement.